Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Chicago, IL

August 1, 2003DeKalb County, LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Aug 1, 2003, 5:58 PM CDT for DeKalb County, LaSalle County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 5:58 PM CDT (22:58 UTC)
Expired
Aug 1, 2003, 6:45 PM CDT
In force
47 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties DeKalb County, IL, LaSalle County, IL

The radar

The Chicago radar (KLOT), 69 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 012258
SVRLOT
ILC037-099-012345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
558 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LA SALLE COUNTY AND 
  SOUTHERN DEKALB COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 558 PM CDT A SEVERE THUNDERSTORM WAS LOCATED NEAR               
  EARLVILLE...MOVING EAST AT 30 MPH.

  THIS SEVERE THUNDERSTORM WILL BE NEAR...
  EARLVILLE NOW
  LELAND BY 610 PM CDT.
  SOMONAUK BY 620 PM CDT. 
  SANDWICH BY 625 PM CDT.   

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS 60 TO 75 MPH.

LAT...LON 4141 8904 4149 8914 4163 8915 4164 8895
          4216 8895 4216 8859 4164 8860 4163 8873
$$

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:35 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 1, 12:35 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1235 PM CDT FRI AUG 1 2003

AVIATION DISCUSSION FOR 18Z TAFS...

AIRMASS DESTABILIZING ON COURSE WITH PREVIOUS FORECASTS...WITH
RATHER UNORGANIZED PULSE THUNDERSTORMS EXPECTED THIS AFTERNOON WITH
SFC CAPES AOA 3000 AND FORCING ASSOCIATED WITH A MID LEVEL SPEED MAX
MOVING THROUGH THE LOWER LAKES AREA. EXPECT A BRIEF LULL IN ACTIVITY
JUST AFTER SUNSET AS DIURNAL ACTIVITY DIES OUT...THEN MORE THUNDER
EXPECTED OVERNIGHT AS NOCTURNAL DYNAMICS TAKE OVER.

INSTABILITY RESULTING FROM UNSEASONABLY COLD UPPER AIR TEMPS WILL
CONTINUE THROUGH THE WEEKEND AS THE UPPER LOW RESPONSIBLE FOR ALL
THIS WANDERS SLOWLY TOWARD NORTHERN ILLINOIS. LOOK FOR VERY LIGHT
FLOW OUTSIDE OF THUNDERSTORMS AS SYNOPTIC GRADIENT BECOMES VERY
SMALL.

JHV

PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS...

UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO
NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN
RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING
THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT
LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S.
CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND
CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85.

THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF
SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND
DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT.

ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER
AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO
STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL
AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY
WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY
WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT
SHUD BE DRY TOO).

.CHI...NONE

RLB
Hazardous weather outlook, Aug 1, 4:30 PM CDT, 1 hour 28 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALIZED
FLOODING WILL ALSO BE POSSIBLE ACROSS ROADS AND LOW LYING AREAS
WHERE HEAVY RAINS PERSIST.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS EVENING. ANY OF THE THUNDERSTORMS THAT
DEVELOP MAY BECOME SEVERE. THE SEVERE WEATHER THREAT WILL DIMINISH
LATE THIS EVENING AFTER 10 PM. SCATTERED THUNDERSTORMS WILL STILL BE
POSSIBLE OVERNIGHT.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL ALSO
BE POSSIBLE. THE GROUND IS SATURATED IN MANY AREAS. ANY HEAVY RAIN
THAT OCCURS TONIGHT MAY CAUSE URBAN AND STREET FLOODING...ALONG WITH
RAPID RISES IN CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY
FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER SYSTEM
REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS ARE
EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

CMS

In the hours before

Local storm report, Aug 1, 4:37 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
437 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    ROMEOVILLE                IL   1 INCH HAIL
08/01/03   WILL                           AT INTERSECTION OF
                                          AIRPORT AND WEBER
                                          ROADS. REPORTED BY
                                          STORM SPOTTER.

0434 PM    ROMEOVILLE                IL   1 INCH HAIL
08/01/03   WILL                           AT WEBER RD AND 135TH
                                          ST. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, Aug 1, 4:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
451 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BLOOMINGDALE              IL   .75 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0420 PM    BLOOMINGDALE              IL   WIND DAMAGE
08/01/03   DUPAGE                         TREE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

0420 PM    BLOOMINGDALE              IL   1 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0437 PM    LOMBARD                   IL   WIND DAMAGE
08/01/03   DUPAGE                         LARGE TREE ON HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0438 PM    LOMBARD                   IL   FLOOD
08/01/03   DUPAGE                         INTERSECTION OF ST.
                                          CHARLES RD. AND MAIN
                                          ST. FLOODED.  REPORTED
                                          BY EMERGENCY MANAGEMENT.

0442 PM    MARSEILLES                IL   60 MPH TSTM GUST
08/01/03   LASALLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 PM    ELMHURST                  IL   WIND DAMAGE
08/01/03   DUPAGE                         TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0442 PM    ELMHURST                  IL   FLOOD
08/01/03   DUPAGE                         UNDERPASS OF PALMER
                                          DRIVE FLOODED.
                                          REPORTED BY STORM
                                          SPOTTER.

0442 PM    MARSEILLES                IL   1 INCH HAIL
08/01/03   LASALLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 5:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
510 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    3 S MORRIS                IL   WIND DAMAGE
08/01/03   GRUNDY                         LARGE LIMBS AND TREES
                                          DOWN.  REPORTED BY
                                          STORM SPOTTER.

0502 PM    MORRIS                    IL   1 INCH HAIL
08/01/03   GRUNDY                         AT IL RTE 47 AND US HWY
                                          6.  REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, Aug 1, 5:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
522 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BOLINGBROOK               IL   WIND DAMAGE
08/01/03   WILL                           TREE LIMBS DOWN AT
                                          INTERSECTION OF IL RTE
                                          53 AND MONTROSE RD.  .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 PM    BOLINGBROOK               IL   1 INCH HAIL
08/01/03   WILL                           AT INTERSECTION OF IL
                                          RTE 53 AND MONTROSE RD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0458 PM    OSWEGO                    IL   1 INCH HAIL
08/01/03   KENDALL                        REPORTED AT
                                          INTERSECTION O F US HWY
                                          30 AND US HWY 34.
                                          EVENT DURATION 1
                                          MINUTE. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0459 PM    COUNTYWIDE                IL   WIND DAMAGE
08/01/03   GRUNDY                         POWER LINES DOWN IN
                                          MANY PARTS OF THE
                                          COUNTY.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0500 PM    8 E MORRIS                IL   60 MPH TSTM GUST
08/01/03   GRUNDY                         REPORTED BY STORM
                                          SPOTTER.

0510 PM    CHANNAHON                 IL   WIND DAMAGE
08/01/03   WILL                           TREES DOWN.  REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.

0515 PM    BOULDER HILL              IL   .88 INCH HAIL
08/01/03   KENDALL                        AT IL RTE 125.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 1, 5:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
537 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    MERRILLVILLE              IN   1 INCH HAIL
08/01/03   LAKE                           AT 61ST RD AND I-65.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0510 PM    MINOOKA                   IL   WIND DAMAGE
08/01/03   GRUNDY                         LARGE TREE DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0515 PM    EVERGREEN PARK            IL   1 INCH HAIL
08/01/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 5:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
548 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    DOWNERS GROVE             IL   .75 INCH HAIL
08/01/03   DUPAGE                         REPORTED BY PUBLIC.

0505 PM    MORRIS                    IL   64 MPH TSTM GUST
08/01/03   GRUNDY                         REPORTED BY AIRPORT
                                          WEATHER OBSERVING SYSTEM.

0512 PM    MORRIS                    IL   FLOOD
08/01/03   GRUNDY                         FOUR INCHES OF WATER
                                          COVERING ALL LANES OF
                                          IL RTE 47.  REPORTED BY
                                          STORM SPOTTER.

0512 PM    MORRIS                    IL   .75 INCH HAIL
08/01/03   GRUNDY                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:06 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb39 min
Jul 31, 9:08 PM CDTSevere Thunderstorm WarningLOTKane37 min
Jul 31, 9:38 PM CDTSevere Thunderstorm WarningLOTDuPage, Kendall, Will52 min
Jul 31, 10:24 PM CDTSevere Thunderstorm WarningLOTWill66 min
Aug 1, 3:02 AM CDTSevere Thunderstorm WarningLOTLaSalle58 min
Aug 1, 4:07 AM CDTSevere Thunderstorm WarningLOTGrundy23 min
Aug 1, 4:30 AM CDTSevere Thunderstorm WarningLOTWill45 min
Aug 1, 5:08 AM CDTSpecial Marine WarningLOT67 min
Aug 1, 1:28 PM CDTSevere Thunderstorm WarningLOTCook47 min
Aug 1, 1:43 PM CDTSpecial Marine WarningLOT92 min
Aug 1, 2:49 PM CDTSevere Thunderstorm WarningLOTCook41 min
Aug 1, 3:09 PM CDTSevere Thunderstorm WarningLOTKane36 min
Aug 1, 3:27 PM CDTSevere Thunderstorm WarningLOTCook, DuPage63 min
Aug 1, 3:34 PM CDTSpecial Marine WarningLOT3 hr
Aug 1, 3:45 PM CDTSevere Thunderstorm WarningLOTLaSalle60 min
Aug 1, 4:05 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall55 min
Aug 1, 4:07 PM CDTTornado WarningLOTCook38 min
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningLOTDuPage45 min
Aug 1, 4:39 PM CDTSevere Thunderstorm WarningLOTWill21 min
Aug 1, 4:46 PM CDTSevere Thunderstorm WarningLOTLaSalle29 min
Aug 1, 4:48 PM CDTTornado WarningLOTCook42 min
Aug 1, 4:56 PM CDTSevere Thunderstorm WarningLOTGrundy49 min
Aug 1, 5:12 PM CDTSevere Thunderstorm WarningLOTKendall, Will63 min
Aug 1, 5:18 PM CDTFlash Flood WarningLOTGrundy4 hr
Aug 1, 5:20 PM CDTSevere Thunderstorm WarningLOTLaSalle40 min
Aug 1, 5:33 PM CDTTornado WarningLOTCook27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.